Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Dynamical canonical heights for Jordan blocks, arithmetic degrees of orbits, and nef canonical heights on abelian varieties

Authors: Shu Kawaguchi and Joseph H. Silverman
Journal: Trans. Amer. Math. Soc. 368 (2016), 5009-5035
MSC (2010): Primary 37P15; Secondary 11G10, 11G50, 37P30, 37P55
Published electronically: November 6, 2015
MathSciNet review: 3456169
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f:X\to X$ be an endomorphism of a normal projective variety defined over a global field $ K$. We prove that for every $ x\in X(\bar {K})$, the arithmetic degree  $ \alpha _f(x)=\lim _{n\to \infty }h_X(f^n(x))^{1/n}$ of $ x$ exists, is an algebraic integer, and takes on only finitely many values as $ x$ varies over  $ X(\bar {K})$. Further, if $ X$ is an abelian variety defined over a number field, $ f$ is an isogeny, and $ x\in X(\bar {K})$ is a point whose $ f$-orbit is Zariski dense in $ X$, then  $ \alpha _f(x)$ is equal to the dynamical degree of $ f$. The proofs rely on two results of independent interest. First, if  $ D_0,D_1,\ldots \in \mathrm {Div}(X)\otimes \mathbb{C}$ form a Jordan block with eigenvalue $ \lambda $ for the action of $ f^*$ on  $ \mathrm {Pic}(X)\otimes \mathbb{C}$, then we construct associated canonical height functions  $ \hat {h}_{D_k}$ satisfying Jordan transformation formulas $ \hat {h}_{D_k}\circ f = \lambda \hat {h}_{D_k} + \hat {h}_{D_{k-1}}$. Second, if $ A/\bar {\mathbb{Q}}$ is an abelian variety and $ \hat {h}_D$ is the canonical height on $ A$ associated to a nonzero nef divisor $ D$, then there is a unique abelian subvariety $ B_D\subsetneq A$ such that $ \hat {h}_D(P)=0$ if and only if $ P\in B_D(\bar {\mathbb{Q}})+A(\bar {\mathbb{Q}} )_{\mathrm {tors}}$.

References [Enhancements On Off] (What's this?)

  • [1] Sheldon Axler, Linear algebra done right, 2nd ed., Undergraduate Texts in Mathematics, Springer-Verlag, New York, 1997. MR 1482226 (98i:15001)
  • [2] Arthur Baragar, Canonical vector heights on algebraic $ K3$ surfaces with Picard number two, Canad. Math. Bull. 46 (2003), no. 4, 495-508. MR 2011389 (2004i:11065),
  • [3] Garrett Birkhoff, Linear transformations with invariant cones, Amer. Math. Monthly 74 (1967), 274-276. MR 0214605 (35 #5454)
  • [4] Gregory S. Call and Joseph H. Silverman, Canonical heights on varieties with morphisms, Compositio Math. 89 (1993), no. 2, 163-205. MR 1255693 (95d:11077)
  • [5] Marc Hindry and Joseph H. Silverman, Diophantine geometry: An introduction, Graduate Texts in Mathematics, vol. 201, Springer-Verlag, New York, 2000. MR 1745599 (2001e:11058)
  • [6] S. Kawaguchi and J. H. Silverman,
    On the dynamical and arithmetic degrees of rational self-maps of algebraic varieties,
    J. reine angew Math., to appear.
  • [7] Shu Kawaguchi and Joseph H. Silverman, Examples of dynamical degree equals arithmetic degree, Michigan Math. J. 63 (2014), no. 1, 41-63. MR 3189467,
  • [8] Serge Lang, Fundamentals of Diophantine geometry, Springer-Verlag, New York, 1983. MR 715605 (85j:11005)
  • [9] Terry A. Loring, Factorization of matrices of quaternions, Expo. Math. 30 (2012), no. 3, 250-267. MR 2990115,
  • [10] David Mumford, Abelian varieties, Tata Institute of Fundamental Research Studies in Mathematics, No. 5, Published for the Tata Institute of Fundamental Research, Bombay; Oxford University Press, London, 1970. MR 0282985 (44 #219)
  • [11] Joseph H. Silverman, Dynamical degree, arithmetic entropy, and canonical heights for dominant rational self-maps of projective space, Ergodic Theory Dynam. Systems 34 (2014), no. 2, 647-678. MR 3233709,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37P15, 11G10, 11G50, 37P30, 37P55

Retrieve articles in all journals with MSC (2010): 37P15, 11G10, 11G50, 37P30, 37P55

Additional Information

Shu Kawaguchi
Affiliation: Department of Mathematics, Faculty of Science, Kyoto University, Kyoto, 606-8502, Japan

Joseph H. Silverman
Affiliation: Department of Mathematics, Box 1917, Brown University, Providence, Rhode Island 02912

Keywords: Canonical height, arithmetic degree, nef divisor, abelian variety
Received by editor(s): February 20, 2014
Received by editor(s) in revised form: June 3, 2014
Published electronically: November 6, 2015
Additional Notes: The first author’s research was supported by KAKENHI 24740015.
The second author’s research was supported by NSF DMS-0854755 and Simons Collaboration Grant #241309.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society